My Statin Story - Personal Experiences 6

This is the sixth in a series, submitted by readers of this site, sharing their personal experiences of statins.


In November of 2003, at the age of 47, I experienced a mild heart event (mild heart attack). I was an extremely healthy person who exercised frequently, and regularly outworked guys 1/2 my age. I had an angiogram in Jan. 2004 and even though the doctor didn't find any problems, he prescribed 10mg of Crestor for me.

He gave me sample packs with no warnings. After 4 or 5 days of starting the Crestor, I awoke one night, with a horrible pain in my left shoulder. It felt like a pinched nerve. A couple of nights later, I had pain in my other shoulder. Then I started getting muscle spasms, and the pain started spreading throughout my body.

I called the doctor who prescribed the Crestor, and he told me "It can't be the Crestor". Keep taking it, and we will schedule you for a blood test. It took over a week for him to get my blood test scheduled. All this time I kept getting worse.

The blood test showed slightly elevated creatine kinase (CK), but the doc said it was okay. He insisted I still keep taking the Crestor. Concerned, I started entering my symptoms on Google, and all sorts of things cropped up. Statin drugs was one of them. A few days later, while talking to a pharmacist, I mentioned my symptoms. He said it was very likely the Crestor, and that I should contact my doctor immediately.

Once again I called my doctor and told him about what I had found on the internet, and what the pharmacist had told me. This time he actually admitted that statins can RARELY cause muscle pain, but that he didn't believe that my problems were due to the statins, as my CK counts were okay.

I told him then and there, that there was no way, I was going to keep taking the Crestor. (By this time, I had only been taking it for 34 days, and I was nearly crippled by the effects). By now, I was having constant muscle pain, spasms.

My doc was puzzled, and sent me to an arthritis doc, thinking that I could possibly have arthritis. After some tests, the arthritis doc, said he was certain that I didn't have arthritis. I told him about my Crestor concerns. He agreed to do some research and look into it, yet along the way, he scheduled lots and lots of tests.

I was tested for just about every disease known to man. They tested me for West Nile Virus, Rocky Mountain Fever, leukemia, you name it, they tested me for it. After all the tests came back negative, and after doing some reading, my arthritis doc, started believing what I was telling him.

He scheduled an electromyogram (EMG) with a local neurologist. After my EMG, the neurologist told me that they found neurologic and myologic muscle damage. She was very confused, as she said she had never seen this before, and would consult with some other doctors.

I emailed this information to another doctor, and he emailed me back, stating that he felt this was a very normal EMG for someone with statin damage. I delivered this email information to the neurologist, and I could not get her to comment on it. She would not return any of my phone calls requesting information.

The arthritis doc (who decided to try to help me), ordered a muscle biopsy. The muscle biopsy results stated that they didn't find anything abnormal. But wait. A few months later, I flew out to see the doctor I had corresponded with by e-mail. After seeing him, and having an oxygen exchange test, and having him review my EMG, and prior muscle biopsy results, he agreed that I had statin damage, and that the biopsy and emg did show the damage, but you had to know what you were looking for.

At this point, I was in tears, as finally, I at least had proof of what was wrong with me, and knew that I wasn't crazy... The doctor reviewed the supplements which I was taking and added some more. So now, I was taking CO Q10, L-carnitine, vitamin B, fish oil, sleeping pills, pain pills, aspirin. Not to mention the slew of pills that I tried such as DHEA, Tramadol, etc.

But many things seemed to make me worse. After about a year, I was still getting worse, and not better. The doc was concerned, and sent me to see a top Neurologist. He did an EMG, and said that he didn't see statin injury, and that he thought I had OLD MAN’S disease.

Needless to say, he and I had some words. I asked him how I could go from being extremely healthy and fit, to being nearly crippled over the course of 1 month. He said he didn't have any answers.

Another 6 months passes, and I'm still getting worse. By now, I've gone from the guy who could work moving heavy stuff all day long, and the day after a mild heart attack ran a treadmill test in my army boots, and they had to put the treadmill on its highest elevation and highest setting, to get my heart rate where they wanted it. To now being a guy who has to rest after standing for 10 minutes, can't hold my granddaughter for more than a few minutes, before my arms getting to weak to hold her, can't run a treadmill test long enough to even break a sweat, because my legs collapse in a heap within a minute or two.

My doc decides that I should get another biopsy and EMG. While I’m  getting my EMG, the thing is ticking like crazy (since I'm having muscle spasms while they are doing it). The doctor tells me that it is because I'm not relaxing. I explain to him that I AM relaxed, that it is muscle spasms. (Same jerk that told me before that I had OLD MANS disease), but unfortunately, he is one of the most regarded in the region.

Same doc is also supposed to be reviewing my biopsy results. After two months with no info, I call. Still nothing. Another month later, still nothing. Finally this top neurologist calls me (very hat in hand) (eating crow), and tells me that he is very sorry.

He says that I was correct, and that there is something wrong with me. He tells me that my cells are damaged on a DNA level, and that my Mitochondria are damaged. He goes on to say how I'm taking all the right supplements, and that there is really nothing else that anybody can do for me. He says that I likely had a genetic predisposition for Mitochondrial Myopathy, and that the statin drug, pushed it over the edge.

So now, my arthritis doc (remember I don't have arthritis), is at a point, where he really can't help me anymore, and he refers me to another doctor. Within 15 minutes of seeing the new doc, he confirms that he is positive that I have Mitochondrial Myopathy (Muscular Dystrophy), and that it was caused or aggravated by the statin.

After spending over $60,000.00 out of pocket, spending years arguing with docs, talking with dozens of attorneys, who each and every one believed that I had a case, but that they didn't have the ability or resources to take on such a thing, sit here having lost my health, house, and much more, and still paying medical debts and will be for many years to come.

It sucks to be 51yrs old, and have to have your 70yr old father, help you with many things, because you don't have the strength or endurance to do it. Just have to say, that I will continue to keep on truckin, because that is the way I am. I hope and pray, that somehow, someday, these people have to pay for what they have done.

Update provided three years later.

From my condition 3 years ago to today, I can kinda say I've improved. My pain is less, and I'm able to do more to a point. But that is like a mirage. I can only do that due to the Lyrica and other meds I'm taking.

If I stopped the meds, I would most definitely be worse off than I was 3 yrs ago. But mine did progress to Mitochondrial Myopathy (Muscular Dystrophy). And I will keep slowly (hopefully very slowly) getting worse.

I can basically do what I want if I am willing to pay for it in the coming days and weeks. If I am smart, I get through the weeks quite well. If I overdo things for a day or two, I pay for it for at least a week, and perhaps more. My biggest concern now, is I'm starting to develop more neuropathy (numbness and pain).

I expect to fight a good fight, and keep on truckin and doing all the things I like to do (in moderation), for many years to come. Like with anything, having a good attitude will take you a long long way.

 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum